Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 393, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 2004, 8:29 PM CDT for Bon Homme County, South Dakota. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2004, 8:29 PM CDT (01:29 UTC)
- Expired
- Jul 15, 2004, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 8:31 PM CDT | HAIL 0.88 | 6 N Tyndall, SD | HAIL COVERED GROUND. |
| Jul 15, 8:33 PM CDT | HAIL 1.75 | 10 N Tyndall, SD | |
| Jul 15, 8:34 PM CDT | HAIL 1.75 | 6 Sw Scotland, SD | NICKEL AND GOLF BALL HAIL COVERING GROUND. |
| Jul 15, 8:44 PM CDT | HAIL 1.25 | 8 N Tyndall, SD | HAIL COVERED GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1884 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 160129 SVRFSD SDC009-160200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 828 PM CDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 900 PM CDT * AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF SCOTLAND...OR ABOUT 28 MILES NORTHWEST OF YANKTON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCOTLAND AROUND 850 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4316 9765 4316 9796 4304 9796 4301 9764 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:00 PM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Jul 15, 2:00 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 200 PM CDT THU JUL 15 2004 .DISCUSSION... SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER RIDGE CONTINUED TO BE CENTERED OVER UT/CO. A 300 MB 70 KT JET MAXIMA WAS TOPPING THE RIDGE OVR MT/ND AND WAS BEGINNING TO DROP INTO THE EASTERN US TROUGH. SIGNIFICANT CAA WAS NOTED AT 500 MB ASSOCIATED WITH SHORTWAVE OVER THE WESTERN DAKOTAS. ONLY A MODEST CAPPING INVERSION WAS NOTED AT 700 MB WITH THE +12 C ISOTHERM FROM WEST SD INTO NORTHERN NEB. COLD FRONT AT 850 MB EXTENDED FROM EASTERN ND INTO WESTERN SD. 850 MB DEWPOINTS OF +15 WERE NOTED AHEAD OF THE FRONT. 18Z SUBJECTIVE SURFACE ANALYSIS INDICATED LOW PRESSURE NEAR KPIR WITH SURFACE TROUGH SOUTHWARD INTO NORTHERN NEBRASKA. OUTFLOW FROM MORNING MCS WAS FROM NEAR K9V9 TO KONL TO KOLU AND WAS EITHER STATIONARY OF LIFTING SLOWLY NORTHWARD. FORECAST...MAIN CONCERN IS SEVERE WEATHER POTENTIAL THIS EVENING. SURFACE TROUGH SHOULD CONTINUE TO MOVE TO THE EAST AND BY 00Z WILL BE LOCATED FROM NEAR KHON TO KMHE TO KONL. ONCE AGAIN ATMOSPHERE ALONG AND S OF OUTFLOW BOUNDARY IS EXPECTED TO BECOME VERY UNSTABLE WITH MLCAPE OF 3000 J/KG. GIVEN THE WEAKENING CAPPING INVERSION...TWO AREAS OF CONVECTION ARE EXPECTED TO DEVELOP. THE FIRST AND MOST CONDITIONAL AREA...BUT HAS THE MOST POTENTIAL TO BE MOST INTENSE...IS AT THE INTERSECTION OF SURFACE TROUGH AND OUTFLOW BOUNDARY NEAR THE KMHE/K9V9/KONL AREAS. CONVECTION DEVELOPING IN THIS AREA WILL DEVELOP IN A VERY UNSTABLE ATMOSPHERE WITH DEEP LAYER SHEAR OF 40 KTS FROM 0 TO 6 KM. THUS SUPERCELLS ARE EXPECTED. GIVEN THE LOW WEB-BULB TEMPERATURES OF 9000 FT FOR JULY...VERY LARGE HAIL IS POSSIBLE ALONG WITH DAMAGING WINDS. TORNADO THREAT IS ONCE AGAIN PRETTY LOW TODAY AS SHEAR IN THE 0 TO 1 KM LAYER IS WEAK...BUT SIGNIFICANTLY INCREASES WHEN A 0 TO 2 KM LAYER IS INDICATED...AND THUS THREAT IS NOT ZERO IN THIS AREA. OTHER AREA OF CONCERN IS ALONG MAIN SYNOPTIC COLD FRONT OVER NORTHEAST SOUTH DAKOTA AND MINNESOTA. ANY STORMS DEVELOPING ALONG THE COLD FRONT WOULD DROP SOUTH THROUGH THE EVENING HOURS. FINALLY...AN MCS MAY ALSO DEVELOP ALONG THE WESTERN HIGH PLAINS OVER WESTERN SOUTH DAKOTA THIS EVENING...AND WILL INCLUDE A LOW CHANCE POP IN THE SOUTHWEST FOR THIS AFTER MIDNIGHT...BUT THIS IS LIKELY TO STAY SOUTH OF CWA. WITH PASSAGE OF THE COLD FRONT...WEATHER SHOULD TURN MORE QUIET THROUGH THE WEEKEND. MCS DEVELOPMENT ON FRIDAY NIGHT STILL LOOKS POSSIBLE OVER THE WESTERN HIGH PLAINS...BUT PROPAGATION VECTORS SHOULD TAKE THIS WEST OF THE CWA...AND THUS HAVE REMOVED MOST POPS AND LEFT A SLIGHT CHANCE IN THE FAR WEST. HAVE ONLY MADE MINOR CHANGES TO THE TEMPERATURES THROUGH THE SHORT TERM...BUT DID INCREASE GOING HIGHS A COUPLE OF CATEGORIES ON SUNDAY AS THERMAL RIDGE OVER SPREADS WESTERN FA AS UPPER RIDGE AMPLIFIES. EXTENDED...NOT CHANGE MUCH TO THE GOING EXTENDED. MEDIUM RANGE MODELS CONTINUE TO BE VERY PERSISTENT WITH UPPER LEVEL TROUGH OVER THE GULF OF ALASKA BREAKING DOWN LARGE SCALE ROCKIES RIDGE ON MONDAY THROUGH WEDNESDAY. THIS WILL PUSH A COLD FRONT INTO THE AREA WITH A DECENT CHANCE OF SHOWERS AND STORMS. VERY WARM TEMPERATURES ON MONDAY AND TUESDAY WILL BE REPLACED WITH A COOLING TREND BY MID WEEK. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BOUSTEAD
Hazardous weather outlook, Jul 15, 11:38 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1138 AM CDT THU JUL 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1138 AM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... REDEVELOPMENT OF SCATTERED THUNDERSTORMS IS EXPECTED AFTER 3 PM... ESPECIALLY AROUND AND WEST OF THE LOWER JAMES VALLEY. AN ISOLATED TORNADO WILL BE POSSIBLE WITH THESE STORMS...HOWEVER THE GREATER THREAT AT THIS TIME APPEARS TO BE LARGE HAIL UP TO 2 INCHES AND WIND GUSTS TO 70 MPH. THE SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF THE AREA OVERNIGHT...CONTINUING THE THREAT OF SEVERE WEATHER INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY LATER THIS EVENING. ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA LATE THIS AFTERNOON AND TONIGHT...THE MOST FAVORED AREA APPEARS AT THIS TIME TO BE SOUTH OF A WESSINGTON SPRINGS SOUTH DAKOTA...TO STORM LAKE IOWA LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HACKER
In the hours before
Local storm report, Jul 15, 6:31 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0518 PM TORNADO 10 E PICKSTOWN 43.07N 98.33W
07/15/2004 CHARLES MIX SD TRAINED SPOTTER
0521 PM TORNADO 7 W WAGNER 43.08N 98.44W
07/15/2004 CHARLES MIX SD AMATEUR RADIO
TORNADO APPROXIMATELY QUARTER MILE WIDE.
0533 PM TORNADO 2 NE MARTY 43.01N 98.40W
07/15/2004 CHARLES MIX SD AMATEUR RADIO
TORNADO SHOWING SIGNS OF WEAKENING.
0546 PM TORNADO 3 SE MARTY 42.96N 98.39W
07/15/2004 CHARLES MIX SD AMATEUR RADIO
TORNADO ROPED OUT AND LIFTED.
&&
HEITKAMPLocal storm report, Jul 15, 8:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 8 E WAGNER 43.08N 98.14W
07/15/2004 0.75 INCH CHARLES MIX SD PUBLIC
&&
HEITKAMPLocal storm report, Jul 15, 8:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 6 NE AVON 43.07N 97.98W
07/15/2004 0.88 INCH BON HOMME SD TRAINED SPOTTER
&&
HEITKAMPLocal storm report, Jul 15, 8:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 10 NE AVON 43.11N 97.92W
07/15/2004 1.00 INCH BON HOMME SD PUBLIC
QUITE A BIT OF HAIL FALLING.
&&
HEITKAMPLocal storm report, Jul 15, 8:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 9 W SCOTLAND 43.15N 97.90W
07/15/2004 0.88 INCH BON HOMME SD PUBLIC
DIME AND NICKEL SIZE HAIL COVERING GROUND.
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:36 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 24 min |
| Jul 15, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.